Economics at your fingertips  

The effectiveness of the Fed’s quantitative easing policy: New evidence based on international interest rate differentials

Ansgar Belke (), Daniel Gros and Thomas Osowski

Journal of International Money and Finance, 2017, vol. 73, issue PB, 335-349

Abstract: This paper explores the effects of non-standard monetary policies on international yield relationships. We first document that long-term rates followed a common global downward trend that had already manifested itself prior to the financial crisis. The bond-buying operations (commonly dubbed Quantitative Easing (QE)) of the US Federal Reserve did not disturb this global co-movement – i.e. the global downward trend in interest rates. We model the relationship between USD and euro (riskless) long-term interest rates using a Cointegrated Vector Autoregressive Model (CVAR) employing recursive estimation methods. We find no evidence that QE1 (or the QE episodes) destabilized the transatlantic interest-rate relationship, nor the relationship between interest rates and the US dollar exchange rate. A robustness test using a Vector Autoregressive Model (VAR) with interest rates, inflation rates and output differentials for 11 countries (relative to US) yielded the same result. There is thus little evidence that central bank bond-buying in the US had an independent, distinct impact on US interest rates.

Keywords: Quantitative easing; Unconventional monetary policies; Time series econometrics; Cointegrated VAR; Recursive methods (search for similar items in EconPapers)
JEL-codes: E58 F42 G15 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (6) Track citations by RSS feed

Downloads: (external link)
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Access Statistics for this article

Journal of International Money and Finance is currently edited by J. R. Lothian

More articles in Journal of International Money and Finance from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

Page updated 2019-06-18
Handle: RePEc:eee:jimfin:v:73:y:2017:i:pb:p:335-349